Aa
A
A
A
Close
Weight Loss Alternatives Community
7.22k Members
Avatar universal

Weight loss and Topamax

My doctor has prescribed Topamax for weight loss... I was also on Zoloft ( 100mg) for aniexty.. however after being on Topamax for over a month now I must say that I feel wonderful!!!! I have lost a total of 16lbs.... which is great b/c I'm 5'7 and 195 lbs.. I'm weaning myself off the  Zoloft....the only side effect that I am experiencing with the topamax is I feel a little goofy at times and my spelling and overall loss of words at times can be bothersome....Can anyone tell me if the weight loss  and loss of appetite will decrease.... I am on 100mg a day... does anyone think I should increase my dosage? ( of course w/ my drs. permission)... this has truly been a great drug for my mood swings as well..... I'd appreciate anyones comments
37 Responses
Avatar universal
I take topamax to control seizures and I must say that I am surprised doctors prescribe it for weight loss alone, and that you are willing to put up with the side effects of it just for weight loss when there are other weight loss drugs out there.

The "goofiness and loss of words" bothers me tremendously. I have been taking it since April and that hasn't abated any. Unfortunately I did not experience any weight loss or loss of appetite from it like everyone says. I take 200 mg a day. But if the other side effects haven't gone away, those proably don't either, and increasing the dose would probably make them worse.

You could try phentermine or Bontril for appetite control if you wanted to try something with less side effects. I started Bontril in June, along with B-12/ hcg injections, and have lost 19 lbs.
Avatar universal
thanks for input, but please remember its not that easy for everyone. Some of us have over 100 lbs to lose and have been trying to lose it our whole lives. If we could just eat a little healthier and drink water (which I am doing) we would have done it a long time ago.

I have done a lot of research on the plan that I'm on and the benefits of losing the weight far outweigh any risks that might be involved.
Avatar universal
Thanks.. for your comments... I have struggled all my life with my weight.. ( I do eat well ... and exercise... I have 6 children and I hate to throw leftovers away... I think thats my problem) Last year I had a hysterectomy and now have to deal w/ estrogen injections that put and extra 30lbs. on me... before Topamax .. I started on July 28th at 220lbs... as of today I'm at 194lbs.... To me that is  A MIRACLE....
That Phen stuff does not work for me... Adipex makes me grumpy when I come off of it.... and my doctor said Xenical and Meridia cause really horrible bowel problems..... so Topamax was a good choice ... and as far as the aniexty is concerned and depression...I feel like a new person... I have more energy and I just can't explain it... everyone at work says...oh, did you color your hair... or did you get a makeover or something ?... have you lost weight... what's different .... I LOVE THIS DRUG !!
To all of you who have never been fat and depressed ... I'm telling you I feel great and I will put up with the side effects of this drug as long as I can continue to feel good and lose weight!!!!
Avatar universal
I think people now a day are using many things that can affect their health to lose weight. If I were you I would go to a naturalist, eat lots of fruits, vegetables, white meat, and very important drink a lot of water. Cut down the pasta, grease and "don't eat after 7:00 pm."
Avatar universal
I started topamax a month ago @ 25mg and now I am up to 100mg.  I was put on it for sever migraines.  I also need to lose about 80lbs. Pop has just now started to taste like ****.  I was wondering how long it should be before I see some weight drop?  I will not be going any higher regaurdless of the weightloss.  I have started to see an inprovement in the migraines.  I think I may have lost a few lbs but its kind of hard to tell on the chear kmart scales.  I use to sit and eat all day cuz I was bored but now I don't have the cravign but at the same time I am too tired from the meds to go out and do much...
Avatar universal
I've just started taking Topamax 3 days ago (25 mg).  I'm supposed to work my way up to 100 mg.  I too gained weight on anti depressants and can't seem to get it off no matter what I do.  I'm hoping this helps.  It's encouraging to see that someone has had some luck with it.  I've been having severe migraines for the past week though and it doesn't seem to be helping with those.  I'm thinking that maybe the dose is just too low right now.  Any ideas?
Have an Answer?
Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.